Oklahoma, 2023

Flooding in Oklahoma, March 24 to 27, 2023

March 24 to 27, 2023 · NWS TSA · 2 events in 1 county or zone

A cold front moved slowly through eastern Oklahoma on the 23rd and 24th, producing widespread showers and thunderstorms. The slow movement of the front, coupled with steering wind flow in the mid and upper levels of the atmosphere parallel to the front, resulted in thunderstorms moving repeatedly over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved slowly through eastern Oklahoma on the 23rd and 24th, producing widespread showers and thunderstorms. The slow movement of the front, coupled with steering wind flow in the mid and upper levels of the atmosphere parallel to the front, resulted in thunderstorms moving repeatedly over the same areas. Widespread heavy rainfall from three to six inches fell across portions of southeastern Oklahoma, resulting in moderate flooding along the Poteau River near Panama and Poteau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 9:30 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 24, 9:30 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1030 AM CDT Fri Mar 24 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1017 AM CDT Fri Mar 24 2023

Heaviest rainfall remains across SE OK and NW AR this morning,
though areal coverage is beginning to lessen and this trend
will continue into the afternoon. Instability is being pushed further
to the east, however with the upper trough axis to the west and some
clearing noted over NE TX, additional destabilization may lead to
additional storm development across SE OK where at least isolated
severe potential will be in place. Current PoP configuration
looks good for the afternoon with just a mention of showers across the
far NE OK zones where stable air is firmly entrenched. Have lowered
afternoon max temps across SE OK and NW AR, with the bigger adjustments
across NW AR as ample cloud cover will remain in place through the
afternoon. Only lowered temps a few degrees across far SE OK given
the ongoing rain coverage is lower, plus at least some potential for
a some brief sun this afternoon. Flood watch continues through 4 pm, and will
leave that as is. Remaining first period elements will also be left as they
are.

Updated ZFP/AFM/PFM out shortly.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 308 AM CDT Fri Mar 24 2023

Skies will clear somewhat by Saturday with mild and dry conditions.
High temperatures will rise into the 60s. Upper level ridging will
attempt to nose back into the area from the southeast by Sunday,
but a tight upper level height gradient will support unsettled
weather at times into early next week. No major weather systems
are expected, but subtle upper level waves will likely bring
periods of clouds and showers at times. This pattern will keep
temperatures stable, with highs staying in the 60s and lows in the
upper 30s to mid 40s through about Wednesday.

For next Wednesday and Thursday, upper level heights will continue
to rise but the ridge axis will move back to the east of the area as
the next trough approaches. This should mean temperatures will
finally rise back into the 70s. Deep moisture transport will also
elevate low level dew points. Increasing upper level diffluence,
wind shear, and a few mid level features will likely reignite
showers and thunderstorms. Ensemble clusters show some uncertainty
with respect to the ridge amplitude and where its axis will settle.
These uncertainties will impact the storm potential for the mid to
late week period.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Fri Mar 24 2023

Showers and thunderstorms will be ending from west to east this
morning into early afternoon. Most sites will see IFR to LIFR
conditions this morning, with northeast Oklahoma sites improving
slightly to MVFR this afternoon. KMLC and KFSM may see conditions
improve to VFR later this evening and overnight, with other sites
likely remaining MVFR or lower through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   39  64  38  63 /  20  10   0  10
FSM   45  69  43  70 /  10   0   0  10
MLC   42  69  42  68 /  10   0   0   0
BVO   35  61  35  61 /  20  10   0  10
FYV   40  65  41  66 /  30  10   0  10
BYV   42  62  40  64 /  40  10   0  10
MKO   41  65  40  65 /  20   0   0  10
MIO   39  60  39  60 /  40  10  10  20
F10   41  66  39  65 /  20   0   0  10
HHW   46  71  43  72 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 PM CDT this afternoon for OKZ049-053-068>076.

AR...Flood Watch until 4 PM CDT this afternoon for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...23
LONG TERM....06
AVIATION...05
Hazardous weather outlook, Mar 24, 2:55 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
355 AM CDT Fri Mar 24 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
355 AM CDT Fri Mar 24 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Southeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Areawide.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma and northwest Arkansas.

DISCUSSION...
Shower and thunderstorm activity will continue, especially south
and east of I-44, where an additional 1-2" of rain are expected.
Areas of heavy rainfall could result in localized flash flooding.
Some river flooding is also anticipated. A very isolated severe
storm will be possible. Rainfall should cease area wide by late
afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY-TUESDAY...No Hazards.
WEDNESDAY-THURSDAY...Thunderstorm Potential...High Wind
Potential.

EXTENDED DISCUSSION...
Mostly quiet weather is expected for the weekend and early next
week with mild temperatures, light winds, and low end rain chances
at times. By midweek the thunderstorm threat will increase as
gusty south winds bring warm and moist air back to the area.
Severe weather may be possible but details are unclear at this
time.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 24, 6:58 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
758 AM CDT Fri Mar 24 2023

ARZ020-029-241330-
Sebastian AR-Franklin AR-
758 AM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of southern Franklin and
northeastern Sebastian Counties through 830 AM CDT...

At 758 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Lavaca to near Washburn to 5
miles southeast of Mansfield. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Ozark...                          Charleston...
Greenwood...                      Lavaca...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Bloomer...                        Washburn...
Burnville...                      Fort Chaffee...
Caulksville...                    Etna...
Alix...                           Meg...
Milltown...                       Peter Pender...
Vesta...                          Cecil...

This includes Interstate 40 in Arkansas between mile markers 32 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9402 3514 9403
      3514 9414 3511 9414 3510 9419 3539 9419
      3538 9415 3539 9414 3544 9416 3545 9407
      3546 9403 3547 9404 3560 9370
TIME...MOT...LOC 1258Z 245DEG 48KT 3539 9408 3518 9406 3501 9416

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 24, 7:24 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
824 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLOOD            LAVACA                  35.34N 94.18W
03/24/2023                   SEBASTIAN          AR   TRAINED SPOTTER

            STREET FLOODING OCCURRING IN LAVACA.

&&

LACY
Local storm report, Mar 24, 9:00 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      BARLING                 35.33N 94.30W
03/24/2023                   SEBASTIAN          AR   PUBLIC

            WATER COVERING HIGHWAY 22 IN BARLING.

&&
Special weather statement, Mar 24, 9:34 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1034 AM CDT Fri Mar 24 2023

OKZ049-053-241600-
Choctaw OK-Pushmataha OK-
1034 AM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of western Pushmataha
and northwestern Choctaw Counties through 1100 AM CDT...

At 1034 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northeast of Boswell, moving northeast at 75 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Antlers...                        Clayton...
Stanley...                        Moyers...
Kosoma...                         Kellond...
Dunbar...                         Eubanks...
Darwin...                         Unger...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 9593 3416 9589 3416 9578 3437 9578
      3451 9571 3451 9567 3459 9567 3459 9528
      3399 9574
TIME...MOT...LOC 1534Z 208DEG 65KT 3411 9580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Local storm report, Mar 24, 9:36 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1036 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      2 SSW ALIX              35.40N 93.75W
03/24/2023                   FRANKLIN           AR   EMERGENCY MNGR

            PORTIONS OF PLUM ST WERE FLOODED.

&&

EJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Le Flore

When
March 24, 11:15 AM CST to March 25, 3:30 PM CST
Where
Le Flore County, 0.57 mi W of Shady Pt to 1.49 mi W of Cameron
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.130, -94.680

The Poteau River near Poteau rose above its flood stage of 24 feet at 12:15 pm CDT on March 24th. The river crested at 28.97 feet at 1:15 am CDT on the 25th, resulting in moderate flooding. Agricultural land and county roads were flooded from southeast of Poteau to the mouth of Brazil Creek. The river fell below flood stage at 4:30 pm CDT on the 25th.

Flood, Le Flore

When
March 24, 12:30 PM CST to March 27, 5:00 AM CST
Where
Le Flore County, 2.68 mi NW of Coal Creek to 0.69 mi N of Scullyville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.210, -94.700

The Poteau River near Panama rose above its flood stage of 29 feet at 1:30 pm CDT on March 24th. The river crested at 37.93 feet at 5:15 pm CDT on the 25th, resulting in moderate flooding. Agricultural land was flooded from near Shady Point to near Arkoma, and many county roads were closed in the floodplain. The river fell below flood stage at 6:00 am CDT on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089036, 1089033.